[Skip to Content]
[Skip to Content Landing]
Article
July 15, 1988

Risk Factors for Hypoglycemia Associated With Pentamidine Therapy for Pneumocystis Pneumonia

Author Affiliations

From the Division of Parasitic Diseases, Center for Infectious Diseases, Centers for Disease Control, Atlanta (Drs Waskin, Stehr-Green, and Helmick); and Los Angeles Country-University of Southern California Medical Center, Los Angeles (Dr Sattler). Dr Waskin is now with the Division of Infectious Diseases, Duke University Medical Center, Durham, NC.

From the Division of Parasitic Diseases, Center for Infectious Diseases, Centers for Disease Control, Atlanta (Drs Waskin, Stehr-Green, and Helmick); and Los Angeles Country-University of Southern California Medical Center, Los Angeles (Dr Sattler). Dr Waskin is now with the Division of Infectious Diseases, Duke University Medical Center, Durham, NC.

JAMA. 1988;260(3):345-347. doi:10.1001/jama.1988.03410030061029
Abstract

In 1984, three patients died of severe hypoglycemia after receiving pentamidine isethionate to treat Pneumocystis pneumonia. These deaths occurred on days 8,12, and 19 of treatment, respectively. To assess risk factors associated with pentamidine treatment and hypoglycemia, we reviewed records of patients treated with pentamidine in New York City in 1984; ninety-seven percent of these patients had a diagnosis of acquired immunodeficiency syndrome. Hypoglycemia occurred in 23 (14%) of 164 patients. Hypoglycemia was more likely to occur in patients who received therapy of longer duration and an increasing dosage of pentamidine. Patients at greater risk for hypoglycemia also included those who had received pentamidine previously and those who experienced azotemia during treatment. This serious, potentially fatal, reaction should be considered in all patients who are treated with pentamidine, particularly those receiving prolonged or recurrent therapy.

(JAMA 1988;260:345-347)

×